MAUDE Adverse Event Report: COOK INC TURBO-JECT STANDARD POWER INJECTABLE PICC LINE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT STANDARD POWER INJECTABLE PICC LINE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G03788
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 12/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that when placing a turbo-ject standard power injectable peripherally inserted central catheter (picc) that the physician was unable to completely remove the wire guide.A second procedure was required to the remove portion of the wire guide that remained in the patient.The portion of the wire guide was removed successfully without any harm to the patient.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, or unavailable.(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that ultrasound guidance was used when introducing the wire guide into the needle.It was also noted that the needle was aspirated prior to wire guide insertion, and upon removal of the wire, it was withdrawn through the needle and became stuck.The wire was removed from the patient successfully.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, drawings, the instructions for use, manufacturing instructions, quality control data, and specifications.The complainant returned one upicds set in a used condition for investigation.The components returned included the wire guide, needle, dilator/sheath, and double lumen catheter manifold.Physical inspection of the components showed biomatter was present on portions of the device, confirming it had been used.The catheter manifold and dilator/sheath assembly did not contain any surface damage.They were not involved in the reported failure mode.The wire guide was returned in a damaged condition.The distal end was completely unraveled, elongated, and tangled in certain regions.The distal tip appeared to have been separated, but was not returned for evaluation.No surface damage was observed on the needle.Dimensional analysis of the needle demonstrated that it had been manufactured within the correct specifications and tolerances.Due to the condition of the wire guide, dimensional analysis could not be performed.It cannot be determined that it had been manufactured out of specification.The customer further provided images of the wire tip that was removed from the patient after separation.The reported failure mode was confirmed through the evaluation.A review of the device history records for lot 8887930 recorded no related non-conformances.The entry needle subassembly lot (ic8621018) recorded no related non-conformances.No non-conformances were recorded for the wire guide subassembly lots (ic8645005, sa8764922, and sa8689925).A review of complaint history revealed no other lot related complaints that have been received.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: catheter placement (non-fluoroscopic method) 1.After prepping the access site, introduce the access needle into the vessel.6.Using fluoroscopic guidance, introduce the wire guide through the needle and advance it 15-20 cm into the vessel.7.Withdraw the needle, leaving the wire guide in place.If necessary, enlarge the puncture site with scalpel blade.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.The customer stated that the wire guide separated after being withdrawn through the needle.The ifu states to remove the needle prior to the removal of the wire guide.The caution label included with the wire guide warns that separation could occur if it is withdrawn through the needle.Once the wire guide became stuck within the needle, a forced removal of the wire guide was attempted, which most likely started the unraveling.The unraveling eventually led to separation.It cannot be determined what caused the wire to initially become stuck, but to resolve the issue, the needle should have been removed first to prevent unraveling and separation.It has been concluded that use error contributed to this complaint.A letter has been sent to the customer to inform them of the use error during the procedure.Per the quality engineering risk assessment, no further action is warranted.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event information received since the last report.

Brand Name
TURBO-JECT STANDARD POWER INJECTABLE PICC LINE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8248474
Report Number1820334-2019-00154
Device Sequence Number2189825
Product Code LJS
UDI-Device Identifier00827002037885
UDI-Public(01)00827002037885(17)200516(10)8887930
Combination Product (Y/N)N
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2020
Device Model NumberG03788
Device Catalogue NumberUPICDS-5.0-CT-NT-1110
Device Lot Number8887930
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2019
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer02/04/2019
02/19/2019
Initial Report FDA Received Date01/15/2019
Supplement Report FDA Received Date02/14/2019
03/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR